MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-18
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Aneurysm (1708); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open distally and became stuck in the marksman catheter hub, which was later found to be accordioned.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the right ophthalmic artery segment.The max diameter was 12mm, and the neck diameter was 7mm.The patient's vessel tortuosity was moderate.The landing zone was 3.36mm distal and 3.68mm proximal.It was reported that after the device was implanted the tip did not open well.Repeated opening caused the microcatheter to rub against the pipeline protective cuff, which could not be separated.The pipeline became stuck at the catheter hub during deployment.A continuous flush had been administered.The physician had released the load/slack in the system, but this did not resolve the issue.It was noted that the proximal segment of the catheter had accordioned.There was no damage to the pushwire.The patient did not experience any symptoms or complications.The patient was noted to be alive with injury as angiographic results post procedure showed a cerebral vascular aneurysm.The devices were prepared according to the instructions for use (ifu).Ancillary devices include a 6f navien guide catheter, marksman microcatheter, and stryker.014" guidewire.
 
Additional Manufacturer Narrative
H6: ime patient code updated to e2403.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated the pipeline had not been placed in a bend during deployment.The patient was not injured intra-operation, and was currently recovering well.
 
Additional Manufacturer Narrative
H3.Product analysis findings: a pipeline flex embolization device was returned for analysis within a shipping box; within a sealed biohazard pouch and within an opened pipeline flex embolization device inner pouch.The marksman catheter used during the event was not returned.No bends or kinks were found with the pipeline pushwire.The hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be intact.The tip coil was found to be intact.The proximal braid end was found to be opened and frayed.The distal braid end was found to be opened and frayed.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was unable to be confirmed as each braid end of the pipeline flex braid were found to be fully open.Possible factors for failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was unable to be confirmed as the pipeline flex returned without the marksman catheter used during the event.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity, failure to maintain a continuous flush, or pipeline is pulled back/torqued during delivery.The vessel anatomy was moderate in tortuosity and a continuous flush was maintained.Therefore, the cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11753552
Report Number2029214-2021-00515
Device Sequence Number17026045
Product Code OUT
UDI-Device Identifier00847536015630
UDI-Public00847536015630
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2024
Device Model NumberPED-375-18
Device Catalogue NumberPED-375-18
Device Lot NumberB142597
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2021
Supplement Date Received by Manufacturer05/12/2021
07/13/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date06/03/2021
08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Patient Weight60